Background: Stevens-Johnson syndrome and toxic epidermal necrolysis are severe mucocutaneous adverse drug reactions characterized by extensive epidermal detachment. The mortality rates have been reported to vary between 1% and 5% for Stevens-Johnson syndrome and 25% and 35% for patients with toxic epidermal necrolysis. Studies have shown that early recognition and prompt withdrawal of the causative agent leads to increased patient survival.
Methods: A retrospective chart review was conducted on 64 patients admitted to Vancouver General Hospital with a diagnosis of Stevens-Johnson syndrome or toxic epidermal necrolysis from 2001 to 2011. The aim of this study was to identify the medications most often implicated in triggering Stevens-Johnson syndrome and toxic epidermal necrolysis, as well as to delineate the timeline of identification and removal of these triggers.
Results: A trigger was identified in 75% of cases. Allopurinol was the single most common offending agent (20% of cases). Anticonvulsants and antibiotics were common triggers. The offending agent was often removed at time of hospital admission/diagnosis but not at onset of symptoms. A history of prior culprit drug exposure with previous mucocutaneous adverse reaction was noted in 19% of cases with identified triggers. Asians and Native North Americans had a higher mortality than whites, and Asians more frequently had allopurinol as a trigger.
Conclusions: The onset and high mortality rate of Stevens-Johnson syndrome/toxic epidermal necrolysis may be related to unawareness of the early signs and symptoms of Stevens-Johnson syndrome and toxic epidermal necrolysis, the common drug triggers that cause it, and what investigations (human leukocyte antigen typing in Asians) can be done to prevent it.
Keywords: Allopurinol; Drug reactions; HLA testing; Phenytoin; Stevens-Johnson syndrome; Sulfamethoxazole-trimethoprim; Toxic epidermal necrolysis.
Copyright © 2016. Published by Elsevier Inc.